Most people that are on antipsychotics tend to already have a susceptibility to psychosis. In cases of schizophrenia, individuals are put on this class of medications to address psychotic symptoms. These tend to work by decreasing activity of dopamine receptors to reduce the likelihood of a person experiencing auditory hallucinations, delusions, and paranoia. During the antipsychotic withdrawal process, it has been found that individuals experience a “hypersensitivity” to psychosis.
Meaning that it is significantly more likely to experience psychosis while coming off of an antipsychotic. Research suggests that even if you have no prior history of psychosis, you can still experience it during withdrawal from an antipsychotic medication. In other words, you could hear voices, see things, experience delusions, and paranoia during discontinuation from your medication.
Can antipsychotic withdrawal cause psychosis? Yes.
Although it may not be commonplace to experience psychosis upon withdrawal from an antipsychotic medication, it is certainly possible. In fact, many people without schizophrenia (e.g. bipolar patients) have reported psychosis when attempting to withdraw from antipsychotic medications. Unfortunately for as educated as psychiatrists are, they strictly go by the literature and assume that if a person is also experiencing “psychosis” it must be because the person is even more “disordered” than they originally thought.
The problem with this way of thinking is that it completely dismisses the fact that the person is withdrawing from a powerful drug that “prevents” psychosis. Essentially when a person comes off of the medication, it is certainly a possibility that they may experience psychosis – even with no prior history of psychotic episodes. This is because there is usually a “counteractive” effect as the brain attempts to readjust itself.
If you have experienced an episode of psychosis and know that you do not have schizophrenia or a psychotic condition, it is important to understand that it may be a withdrawal symptom from your antipsychotic medication. Think about it like this: people who take antidepressants usually experience increased depression when they come off of antidepressants. Antipsychotic drugs are even more powerful than antidepressants – therefore it is possible to experience a lot of crazy symptoms upon withdrawal.
Evidence: Withdrawal from antipsychotics causes psychosis
1. Withdrawal supersensitivity psychosis
This is characterized by abrupt psychotic relapses with discontinuation or withdrawal from an antipsychotic medication. In other words, for individuals that have a condition like schizophrenia in which they are prone to psychosis, withdrawal may actually make the person increasingly prone (i.e. “supersensitive”) to develop psychotic symptoms during the discontinuation period. The psychotic symptoms experienced during withdrawal may be very severe.
2. Psychosis with no psychiatric history
There have been documented cases of a person experiencing psychosis upon withdrawal from an antipsychotic even when the person had ZERO prior psychiatric history. If this evidence alone doesn’t tell you how powerful these medications are, then nothing will. In other words, completely normal people were put on these medications for a period of time, and when they withdrew, some of them experienced psychosis.
3. Psychosis as a symptom of withdrawal
A psychotic episode or ongoing psychosis may be an experience of withdrawal from antipsychotics rather than a relapse or emergence of new symptoms. If you have had no prior psychotic experiences and know that you do not have schizophrenia, the psychosis that you experience is likely due to withdrawal from the medication.
- Source: http://psychrights.org/Research/Digest/NLPs/actadrugwith.pdf
- Source: http://www.ncbi.nlm.nih.gov/pubmed/16774655
What psychosis during antipsychotic withdrawal means
All that experiencing psychosis during withdrawal from an antipsychotic means is that your brain is attempting to readjust itself. When you allow powerful drugs to influence your brain chemistry and neurotransmitters, they can create a lot of changes that you may not even know about. If you have never experienced a psychotic episode in your life and have been experiencing psychosis during antipsychotic withdrawal, it likely can be attributed to the withdrawal process.
If you have bipolar disorder or were taking an antipsychotic as an augmentation strategy for depression, it is likely that the psychosis you experienced is merely part of withdrawal. Your psychiatrist should be able to recognize that if you experience psychosis during withdrawal from one of these medications, and don’t have schizophrenia, it could simply be from the antipsychotic withdrawal that you are experiencing.
A poor psychiatrist may mistake the psychotic symptoms as another developing untreated condition. Be sure to read the article I wrote called “What to look for in a good psychiatrist” if you need help finding someone who is competent, up-to-date, and on top of things. I personally suggest using other classes of medications unless you know with 100% certainty that you need an antipsychotic to treat your condition.
Although psychiatrists understand the mechanisms of action behind the drug, the long term effects are not well documented. Recognize that with a powerful class of medications used primarily to treat schizophrenia, psychotic symptoms during withdrawal are certainly possible.
You are absolutely correct withdrawal from the antipsychotics can cause a drug withdrawal induced super sensitivity manic psychosis.
But the antipsychotics themselves can also create psychosis. The antipsychotics / neuroleptics are anticholingeric drugs. And it is possible for the anticholinergic drugs to cause psychosis, hallucinations, and all the positive symptoms of schizophrenia, via something called the central symptoms of neuroleptic induced anticholingeric intoxication syndrome, or anticholinergic toxidrome.
The antipsychotics, aka neuroleptics, can also create symptoms that mirror the negative symptoms of schizophrenia as well, via what’s called neuroleptic induced deficit syndrome.
In other words, the schizophrenia treatments can create both the negative and positive symptoms of schizophrenia. Which means it’s highly likely that the primary etiology of what is called schizophrenia is iatrogenic in nature, as opposed to genetic.
I’ve been on 5 mg of abilify for 6 months. I am completely fine. I don’t have any depression or am diagnosed with anything. I had a psychotic breakdown 6 months ago witch lead to a hospital stay and then the drugs started pouring in. I want to get off ability but I’m worried about the withdrawal symptoms. Does cutting them in half and taking them for a long period of time help tamper enough?
Hi, I was on Abilify 5 mg for 8 years for PTSD. I tried 3 times to stop and did not succeed due to withdrawal anxiety, stomach disturbances, and depression. This is the last time, though. I vowed to complete the withdrawal. I reduced to half a pill for 2 weeks and then stopped 8 weeks ago. I have had many symptoms listed after such a long usage.
I am tolerating it emotionally with some help the Cymbalta I take for pain I am sure and just a few Xanax. I have a lot of joint pain, some crying due to nightmares returning, mood swings, headaches and need medication to sleep. It started up after being off 30 days and continues, but it is definitely tolerable for me at this point. I wish you great success and do not think that taking it for 6 months will bring on much of the symptoms I have after 8 years.
How are you doing now?
I was on risperdal consta (rispiridone depot injection) because I was having a hard time dealing with neighbor harassment. When I asked to have the injections stopped, that’s what they did – no tapering down dose or anything similar. Five weeks later I had a psychotic episode due to the abrupt withdrawal; they said I was having a relapse and stuck me on the injections again. This was a couple of years ago and I’m still on them. It’s almost a catch 22 situation, but ‘they know best’! I feel like I’ve been well and truly given the runaround.
I just experienced psychosis 4 days after coming off of Zyprexa, which had been tapered down to 1.25 mg. (I was put on 5 mg a year earlier to overcome postpartum psychosis.) My psychiatrist used it as evidence that I have a long-term psychotic condition and said I need to stay on Zyprexa indefinitely. I really want to stop taking it. I keep reading about how it can cause psychosis upon withdrawal but what I can’t find is any information about what steps we can and should take to prevent or deal with the psychosis when it happens.
Is there any medication to take while withdrawing that will help? Are there any other preventative measures to take? It almost seems like people should check themselves into mental hospitals when they are withdrawing from Zyprexa, but I know that the doctors would just pile on more Zyprexa the second anything went wrong.